An urgent health alert has been issued after a number of counterfeit medications being sold illegally to Aussies were found to contain a deadly substance.
Queensland Health identified several tablets that tested positive to protonitazene, a synthetic opioid that can be stronger than fentanyl and fatal in even small amounts.
The tablets were branded to appear as genuine medications such as Xanax.
However, Xanax is not available commercially in Australia.
Protonitazene can lead to respiratory failure, loss of consciousness, coma and death, even if taken in small quantities.
Health authorities have voiced concern many of these counterfeit tablets appear genuine and unsuspecting users may not realise they are at risk.
“You could unknowingly be taking a potentially fatal substance,” QLD Health Executive Director of Mental Health, Alcohol and Other Drugs Branch Associate Professor John Allan said.
Health authorities are warning people that fake Xanax tablets (pictured) containing a highly-dangerous drug are being sold in QLD. Picture: Supplied
The deadly drug has been detected in other states and territories in various forms including tablets, powders and liquids.
Queenslanders are being warned not to consume counterfeit or altered medications under any circumstances,
“Anyone who suspects they have fake tablets are advised to dispose of them safely,” Mr Allan said.
Symptoms of opioid overdose
- loss of consciousness
- respiratory failure
- shallow breathing
- slow or erratic pulse, confusion
- small pupils
- bluish or greyish skin from poor circulation
Naloxone can reverse an opioid overdose and is available for free from some registered pharmacies and alcohol and other drug services.
If you suspect you are overdosing, seek medical attention immediately. Picture: NCA NewsWire/Joel Carrett
What to do if you think you’re overdosing
- Anyone who experiences any toxic effects after drug use should seek medical attention immediately by calling triple-0 (000) for emergency assistance
- Go to your nearest emergency department
- Call the Queensland Poisons Information Centre (13 11 26).
Anyone with information about counterfeit medications should contact Policelink on 131 444.